Illinois, 2003

Flash Flood in Illinois, May 1, 2003

May 1, 2003 · NWS ILX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 1, 1:30 AM CST, 0 minutes earlier.

Area forecast discussion, May 1, 1:30 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 AM CDT THU MAY 1 2003

FORECAST CHALLENGE IS ADDRESSING SEVERE WEATHER AND HEAVY RAIN
CHANCES THROUGH THIS EVENING AND TIMING OF COLD FRONT.

ETA IS SLOWEST WITH MOVING COLD FRONT SLOWLY SE ACROSS CENTRAL IL
THRU TONIGHT WHILE AVN AND NGM MORE SIMILAR AND 3 TO 6 HOURS FASTER.
ETA HAD BEEN MODEL OF CHOICE PAST COUPLE OF RUNS. THIS RUN WILL LEAN
TOWARD THE GFS MODEL WHICH BETTER CAPTURES THE STRONG SSW LOW LEVEL
JET AND SHORT WAVE ENERGY EJECTING OUT OF SE CO TOWARD KANKAKEE BY
SUNSET. GFS HAS MOST QPF THIS AFTERNOON OF 1 TO 2 INCHES ALONG I-72
WHICH HPC USED. SPC DAY1 OUTLOOK CONTINUES SLIGHT RISK TODAY AND
THIS EVENING SE OF THE IL RIVER. WILL MAINTAIN CHANCE OF SEVERE
STORMS AND HEAVY RAINS CENTRAL AND SE ILX CWA ESPECIALLY THIS
AFTERNOON. DO NOT THINK FLASH FLOODING WILL BE WIDESPREAD ENOUGH TO
WARRANT A FLOOD WATCH. FFG VALUES AVERAGE AROUND 2 INCHES PER HOUR
NORTH OF I-70 WHERE HEAVIEST RAIN EXPECTED TODAY...AND A FEW SPOTS
COULD EXCEED THIS AMOUNT AS WHAT OCCURRED EARLIER TONIGHT IN NW CWA.

ACTIVE FRONTAL BOUNDARY OVER FAR NORTHERN CWA JUST NW OF GALESBURG
AND FRONT EXTENDS WEST TO LOW PRESSURE OVER NORTHCENTRAL MO. LEADING
LINE OF CONVECTION JUST EAST OF I-55 AND MOVING ESE. 35 TO 45 KT SSW
LOW LEVEL JET INTERSECTING BOUNDARY AND HELPING FIRE UP LARGE AREA
OF CONVECTION WITH A FEW STRONG STORMS AND FLASH FLOODING STILL ONGOING
FORM I-55 NW. THIS CONVECTION TO WEAKEN SOMEWHAT DURING THE
MORNING...WITH MOST AREA STAYING IN WARM SECTOR TODAY. ATMOSPHERE TO
BECOME VERY UNSTABLE AGAIN WITH LIFTED INDICES OF MINUS 4 TO 6C AND
CAPES AT LEAST 1000 TO 2000 J/KG FROM THE IL RIVER SE. THUNDERSTORMS
TO REFIRE UP LATER TODAY AND EVENING AS SHORT WAVE MOVES IN AND COLD
FRONT MOVES SE THRU CENTRAL CWA THIS AFTERNOON AND EARLY EVENING AND
SE CWA TONIGHT. SPC TORNADIC THREAT EAST OF IL TODAY. LIKE WARMER
FWC/MET HIGHS TODAY RANGING FROM LOWER 70S NW AND NEAR 80 FROM I-70
SOUTH. KEEPING LIKELY CHANCE OF CONVECTION THIS EVENING...THEN PCPN
CHANCES DIMINISH OVERNIGHT.

MODELS STILL DIGGING AN UPPER LEVEL TROF INTO WI AND IL FRI AND WILL
KEEP PROB30 CHANCE OF SHOWERS DURING THE DAY WITH MOSTLY CLOUDY
SKIES. COULD BE JUST ISOLATED LIGHT SHOWERS OR SPRINKLES FRI AS
MOISTURE BECOMING MORE SHALLOW AND NOTICED GFS...ETA AND NGM KEEP IT
DRY FRI. CANADIAN HIGH BRINGS CLEARING FRI NIGHT AND THEN SHIFTS OFF
TO THE EAST SAT WITH RETURN FLOW BEGINNING.

MODELS FASTER WITH NEXT STORM SYSTEM ARRIVING SAT NIGHT AND SUNDAY
WITH ANOTHER STRONG LOW EJECTING OUT OF CO TOWARD THE GREAT LAKES.
ETA EVEN BRINGING QPF IN SW HALF OF CWA SAT AFTERNOON AHEAD OF WARM
FRONT BUT THINK THIS IS TOO FAST SO WILL KEEP SAT DRY FOR NOW. BEST
CHANCE OF CONVECTION SUNDAY NIGHT AND MONDAY WITH SEVERE WEATHER A
RISK AGAIN MON AS GFS LIFTED INDICES MINUS 4 TO 8C. COLD FRONT TO
MOVE EAST THRU IL MON NIGHT WITH LINGERING CHANCE OF SHOWERS TUE
WITH ANOTHER UPPER LEVEL TROF OVER THE MIDWEST.

.ILX...NONE.

HUETTL
Hazardous weather outlook, Apr 30, 10:00 AM CST, 15 hours 30 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT STRETCHED ACROSS CENTRAL ILLINOIS LATE THIS MORNING IS
EXPECTED TO LIFT NORTH INTO NORTHERN ILLINOIS THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS CENTRAL ILLINOIS
DURING THE COURSE OF THE AFTERNOON. SEVERE WEATHER WILL ALSO BE
POSSIBLE THIS AFTERNOON AND INTO TONIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT...WITH ISOLATED
TORNADOES NOT OUT OF QUESTION. THE GREATEST RISK FOR SEVERE WEATHER
WILL BE ALONG AND NORTH OF A LINE FROM QUINCY TO BLOOMINGTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON THURSDAY AND THURSDAY
NIGHT OVER MUCH OF THE AREA AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THURSDAY NIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

PLAHMER

In the hours before

Local storm report, Apr 30, 9:34 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1034 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    3ESE CASTLETON            IL   .75 INCH HAIL
04/30/03   STARK                          REPORTED BY STORM SPOTTER.

0925 PM    VICTORIA                  IL   WIND DAMAGE
04/30/03   KNOX                           POWER LINES
                                          DOWN...REPORTED BY KNOX CO
                                          SHERIFF.

KELLY

The radar

The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
May 1, 1:30 AM CST to 6:15 AM CST
Where
Marshall County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Very heavy rain fell on already saturated ground in the western half of Marshall County. Numerous roads were flooded for a time due to the heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363041.